Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 26, NWS Hastings, NE

December 8, 200824 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Dec 8, 2008, 3:48 PM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Dec 9, 2008, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 3:48 PM CST (21:48 UTC)
In effect from
Dec 9, 2008, 12:00 AM CST
Expired
Dec 9, 2008, 12:00 PM CST
In force
12 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 082148
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CST MON DEC 8 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
090600-
/O.NEW.KGID.WI.Y.0026.081209T0600Z-081209T1800Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
348 PM CST MON DEC 8 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
TUESDAY. 

NORTH WINDS WILL INCREASE TO AROUND 30 MPH AFTER MIDNIGHT TONIGHT
AND CONTINUE THROUGH TUESDAY MORNING. WINDS WILL GUST TO AROUND 40
MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS73 KGID 090411
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1011 PM CST MON DEC 8 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
/O.CON.KGID.WI.Y.0026.081209T0600Z-081209T1800Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
1011 PM CST MON DEC 8 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST TUESDAY... 

NORTH WINDS WILL INCREASE TO AROUND 30 MPH AFTER MIDNIGHT TONIGHT
AND CONTINUE THROUGH THE MORNING HOURS. WINDS WILL GUST TO AROUND
40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 091012
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
412 AM CST TUE DEC 9 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091800-
/O.CON.KGID.WI.Y.0026.000000T0000Z-081209T1800Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
412 AM CST TUE DEC 9 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

NORTH WINDS AROUND 30 MPH WILL CONTINUE THROUGH THE MORNING HOURS.
WINDS ARE EXPECTED TO GUST TO NEAR 40 TO 45 MPH. WINDS WILL TAPER
OFF TO NEAR 15 TO 20 MPH BY THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 091801
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1201 PM CST TUE DEC 9 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091915-
/O.EXP.KGID.WI.Y.0026.000000T0000Z-081209T1800Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
FULLERTON...LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...
LEXINGTON...KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...
HOLDREGE...MINDEN...HASTINGS...CLAY CENTER...GENEVA...
BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...
HEBRON
1201 PM CST TUE DEC 9 2008

...WIND ADVISORY HAS EXPIRED...

NORTH WINDS HAVE DIMINISHED LATE THIS MORNING. ALTHOUGH THEY ARE 
EXPECTED TO REMAIN GUSTY EARLY THIS AFTERNOON...WINDS WILL CONTINUE 
TO DIMINISH THROUGH THE AFTERNOON. THEREFORE THE WIND ADVISORY 
EXPIRED AT NOON CST TODAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 8, 11:40 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 8, 11:40 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CST MON DEC 8 2008

.AVIATION...18Z TAF. MAIN CONCERN WILL BE RAIN/SNOW FOR THIS
EVENING. EXPECT RAIN TO THE NORTH/NORTHWEST OF KGRI TO SLOWLY MOVE
INTO THE AREA THIS AFTERNOON. THIS EVENING THE RAIN WILL MIX WITH
THEN CHANGE TO SNOW. WINDS WILL ALSO INCREASE THIS EVENING AND
INTO THE OVERNIGHT HOURS WHICH MAY CAUSE SOME BLOWING SNOW LATE
TONIGHT. VISIBILITY WILL BE REDUCED TO IFR CONDITIONS DURING THE
EVENING AND INTO THE OVERNIGHT BUT WILL INCREASE TO MVFR. THE SNOW
SHOULD TAPER OFF TO FLURRIES LATE TONIGHT AND TOMORROW MORNING.
EXPECT STRONG WINDS TO CONTINUE THROUGH THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 449 AM CST MON DEC 8 2008/

DISCUSSION...FOCUS IS ON WINTER STORM TO IMPACT THE AREA LATER
TODAY INTO TUESDAY. THE MAIN CHANGE REGARDING THE UPCOMING STORM
SYSTEM IS LOWER SNOW AMOUNTS ARE NOW EXPECTED.

EARLY MORNING WATER VAPOR IMAGERY SHOWS THE TWO UPPER CIRCULATIONS
THAT WILL BE THE PLAYERS FOR OUR WEATHER OVER THE NEXT COUPLE OF
DAYS CURRENTLY MAKING THEIR WAY THROUGH THE WESTERN CONUS. CUTOFF
UPPER LOW THAT HAS BEEN CHURNING OFF THE SOUTHERN CA COAST THE
LAST FEW DAYS HAS FINALLY MADE ITS WAY INLAND...CURRENTLY PUSHING
INTO SOUTHERN AZ. MEANWHILE NORTHERN STREAM TROUGH IS DIGGING
SOUTHEAST FROM THE PAC NW INTO THE GREAT BASIN. THE BIG PICTURE
HAS THE SOUTHERN STREAM LOW EJECTING NORTHEAST THROUGH WEST TX AND
OK EVENTUALLY INTO MO....WHILE NORTHERN STREAM TROUGH DIGS INTO
THE SOUTHERN ROCKIES BY TUESDAY MORNING. LEE CYCLOGENESIS
CURRENTLY GOING ON ACROSS THE WESTERN HIGH PLAINS...AND SURFACE
LOW WILL CONTINUE TO DEEPEN AND BE LOCATED OVER THE NORTHERN TX
PANHANDLE INTO FAR SOUTH CENTRAL KANSAS BY THIS EVENING.

DESPITE SOME MID-LEVEL FRONTOGENETIC FORCING NEAR THE NORTHWEST CWA
THIS MORNING...A DRY LOWER ATMOSPHERE WILL KEEP THE ENTIRE CWA DRY
THROUGH THE MORNING. THINGS BEGIN TO SATURATE THIS AFTERNOON AND
FORCING FROM MID-LEVEL DEFORMATION AND FRONTOGENESIS SHOULD BEGIN TO
SQUEEZE OUT SOME PRECIPITATION ESPECIALLY ACROSS THE NORTHWEST.
THERMAL PROFILES SUPPORT PREDOMINANTLY RAIN THROUGH THE
AFTERNOON...ALTHOUGH THE RAIN MAY MIX WITH OR CHANGE TO SNOW LATE
THIS AFTERNOON IN THE FAR NORTH NEAR ORD. SURFACE LOW TO THE SOUTH
HELPS TO SURGE COLD AIR SOUTH THIS EVENING...CONVERTING RAIN TO SNOW
FROM NORTH TO SOUTH. AS MENTIONED ABOVE...THE BIGGEST CHANGE IS QPF
AND SNOWFALL AMOUNTS ARE LOOKING LESS AND LESS WITH EVERY MODEL RUN
THAT COMES IN. THE BEST FORCING ACTUALLY EXISTS THIS AFTERNOON INTO
THE EARLY EVENING ACROSS THE NORTHWEST WITH MID-LEVEL
FRONTOGENESIS...BUT THIS BAND OF FRONTOGENESIS THEN WEAKENS AND
BECOMES QUITE DIFFUSE BY EARLY EVENING. THUS BEST CHANCE FOR
ORGANIZED BANDING OF PRECIP AND ANY HEAVIER AMOUNTS LOOKS TO BE
EARLY THIS EVENING IN THE NORTH. THE OTHER LIMITING FACTOR FOR
HIGHER PRECIP/SNOW AMOUNTS ACROSS THE CWA IS THAT AS CONVECTION
SPARKED BY SOUTHERN STREAM WAVE ESTABLISHES ITSELF SOUTHEAST OF
THE FORECAST AREA...IT LOOKS TO STEAL THE SHOW WITH PRECIPITATION
INTENSITY AND AMOUNTS LIKELY DROPPING OFF FOR US. WE/RE LEFT WITH
SOME ILL-FOCUSED MID-LEVEL DEFORMATION WORKING ACROSS THE CWA
TONIGHT AS PROGRESSIVE OPEN TROUGH SWINGS THROUGH. HENCE THE
STEADY LOWERING OF QPF AND SNOW AMOUNTS WITH EACH SUBSEQUENT MODEL
RUN SEEMS LEGIT AND HAVE LOWERED FORECAST AMOUNTS INTO THE 1 TO 2
INCH RANGE. HOWEVER EXPECT THESE MIGHT VERY WELL GET LOWERED MORE
BASED ON 06Z RUN OF THE GFS JUST IN AND 00Z ECMWF...WHICH SUGGEST
MUCH OF THE AREA MAY SEE LESS THAN AN INCH TOTAL ACCUMULATION. THE
THING THAT HASN/T CHANGED IS STRONG NORTH WINDS WILL STILL KICK IN
ESPECIALLY FROM AROUND MIDNIGHT TONIGHT INTO MIDDAY TUESDAY. GIVEN
THE STEADILY SHRINKING FORECAST SNOW AMOUNTS...CONSENSUS WITH
NEIGHBORING OFFICES WAS TO HOLD OFF ON ISSUING SECOND PERIOD WINTER
WEATHER ADVISORY AT THIS TIME. STILL THINK ONE MIGHT BE NEEDED
THIS EVENING INTO MIDDAY TUESDAY...BUT WILL LET DAY SHIFT GET A
LOOK AT 12Z DATA BEFORE MAKING THE FINAL CALL GIVEN SHAKEN
CONFIDENCE BASED ON NEW MODEL DATA. THE OTHER CAVEAT IS THAT THE
STRONGEST WINDS DON/T ARRIVE UNTIL AROUND 06Z AND THE HEAVIER SNOW
/ALTHOUGH STILL FAIRLY LIGHT BASED ON LATEST TRENDS/ IS EXPECTED
TO FALL BEFORE THIS TIME. THUS IF ACCUMULATIONS ARE LESS THAN AN
INCH OR SO...VISIBILITIES MAY NOT BE REDUCED AS MUCH BY BLOWING
SNOW AS INITIALLY THOUGHT. THE BOTTOM LINE IS SNOW IS STILL EXPECTED
WITH SOME LIGHT ACCUMULATIONS POSSIBLE /LIKELY NO MORE THAN 2
INCHES IN ANY SPOT IN THE CWA/...TO GO ALONG WITH STRONG NORTH WINDS
LATE TONIGHT INTO MIDDAY TUESDAY. WILL CONTINUE TO HIGHLIGHT THIS
THREAT IN OTHER PRODUCTS AND GIVE NEXT SHIFT ANOTHER GLANCE AT
THINGS BEFORE ISSUING ANY HEADLINES SINCE THE ADVISORY LIKELY
WON/T GO INTO EFFECT UNTIL 00Z THIS EVENING ANYWAY. WILL PROBABLY
AT THE LEAST NEED A WIND ADVISORY HOWEVER IF THE SNOW AMOUNTS
DON/T MATERIALIZE.

ANY LINGERING PRECIP WINDS DOWN QUICKLY FROM NORTHWEST TO SOUTHEAST
TUESDAY MORNING...WITH WINDS STAYING UP THROUGH MIDDAY BEFORE
GRADUALLY WEAKENING. NO MAJOR CHANGES MADE TO REST OF FORECAST. DRY
CONDITIONS CONTINUE THROUGH WEDNESDAY NIGHT. AFTER A COLD DAY ON
TUESDAY...TEMPS MODERATE ON WEDNESDAY. RAISED A LITTLE GIVEN LESS
SNOW EXPECTED ON THE GROUND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 8, 5:39 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
539 AM CST MON DEC 8 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
539 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM IS EXPECTED TO BRING SOME LIGHT SNOW
ACCUMULATIONS TO THE OUTLOOK AREA TONIGHT INTO TUESDAY...ALONG
WITH STRONG NORTH WINDS CAUSING BLOWING SNOW.

RAIN WILL CHANGE TO SNOW FROM NORTH TO SOUTH THIS EVENING...WITH
ALL SNOW EXPECTED BY MIDNIGHT. THE SNOW WILL CONTINUE THROUGH THE
NIGHT...WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE BY SUNRISE
TUESDAY. NORTH WINDS GUSTING OVER 35 MPH WILL PRODUCE BLOWING
SNOW...REDUCED VISIBILITIES...AND WINTER DRIVING CONDITIONS
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING.
ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT...FROM A TRACE UP TO A
HALF INCH. STRONG NORTH WINDS WILL CONTINUE THROUGH THE
MORNING...CONTINUING TO PRODUCE AREAS OF BLOWING SNOW...AND
ASSOCIATED VISIBILITY REDUCTIONS AND WINTER DRIVING CONDITIONS.
THE WINDS WILL GRADUALLY DISSIPATE THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.